Ohio, 2016

Heavy Snow and Winter Weather in Ohio, January 22 to 23, 2016

January 22 to 23, 2016 · NWS RLX · 9 events in 9 counties and zones

A major storm spread snow north during Friday morning the 22nd. The snow reached Lawrence County around 1000E and then north of the Route 50 corridor by early afternoon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A major storm spread snow north during Friday morning the 22nd. The snow reached Lawrence County around 1000E and then north of the Route 50 corridor by early afternoon.

Southeast Ohio was on the western fringe of the heavier snow.

The snow continued to fall through the night. The snow then diminished and ended Saturday morning the 23rd.

Prior to this storm, a few places had a inch of old snow on the ground.

Snow accumulations of 7 to 10 inches were common near the Ohio River, with a few locations near 12 inches. Snow accumulations diminished into the 6 to 8 inch range further west, toward the towns of Jackson, Athens, and McConnelsville. Perry County was far enough northwest to miss out on the heavy snow, with only 2 to 4 inches of accumulation over 24 hours.

The cooperative observer at Newport saw a 10 inch snow accumulation. Jackson and Gallipolis both had 7 inches of snow accumulate. Waterloo and South Point measured an 8 inch accumulation. The Scalia Lab at the Ohio University in Athens, and the emergency manager in McConnelsville reported around a 7 inch snow accumulation. A 7 inch accumulation also occurred near McArthur.

In the wake of the storm, the clearing sky and a fresh snow cover allowed temperatures to reach on either side of the zero mark for dawn on the 24th. The coldest reading was 6 below zero from Waterloo in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 22, 9:33 AM EST, 27 minutes earlier.

Area forecast discussion, Jan 22, 9:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
933 AM EST FRI JAN 22 2016

.SYNOPSIS...
A MAJOR WINTER STORM AFFECTS THE AREA TODAY THROUGH SATURDAY.
SUNSHINE RETURNS ON SUNDAY. NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES NEXT WEEK WITH NO BIG EVENTS.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...
DRY AIR TO THE SOUTHWEST IS A BIT OF A CONCERN...AND HAVE SOME
INCONSISTENCIES IN THE LOCAL MODELS ON HOW IT IS BEING HANDLED.
HOWEVER...CREATION OF CROSS SECTIONS...EVEN WITH THE DRIER BUT
OFTEN THROWN OUT NAM...SHOW HEALTHY MOISTURE IN THE DENDRITIC SNOW
GROWTH LAYER. SO...NO MAJOR CHANGES AT THIS POINT...AND THINK IT
WOULD BE A DISSERVICE IF WE DID SO...AND WILL RIDE THE CURRENT
FORECAST. WILL ALSO WATCH THE NORTHWARD EXTENT OF THE BAND SETTING
UP TODAY.

PREVIOUS DISCUSSION...
NO CHANGES TO HEADLINES AREAS...BUT ADJUSTED SNOW AMOUNTS. THE
MODELS CONTINUE WITH A MAJOR WINTER STORM FOR THE AREA TODAY AND
TONIGHT. AN AREA OF SLEET AND FREEZING RAIN IS STILL INDICATED
OVER THE FAR SOUTHERN COAL FIELDS AND FAR SOUTHERN MOUNTAINS FOR
THE FIRST PART OF THE DAY TODAY...WHILE THE REMAINDER OF THE AREA
WILL BE SNOW. MODELS INCREASINGLY SHOW THE MAIN BAND OF HEAVY
PRECIPITATION ROTATING NORTHWARD AROUND THE UPPER LOW TO OUR
SOUTH...WILL SWING A BIT FURTHER NORTH BEFORE BECOMING NEARLY
STATIONARY FOR A TIME LATER TODAY AND TONIGHT AS THE UPPER LOW
CENTER/SURFACE LOW SLOWLY SHIFT EASTWARD ACROSS THE SOUTHERN
STATES. SO...THE ONLY SIGNIFICANT CHANGE TODAY WAS TO ADJUST SNOW
TOTALS UP FROM NORTHEAST KENTUCKY INTO NORTHEAST WEST VIRGINIA AND
NORTH...WHILE DECREASING AMOUNTS OVER THE SOUTHERN COAL FIELDS AND
SOUTHWEST VIRGINIA ESPECIALLY AS THEY GET INTO A RELATIVE DRY SLOT
THIS AFTERNOON. TEMPERATURES REMAIN BELOW FREEZING...EXCEPT
POSSIBLY BRIEFLY OVER SOUTHWEST VIRGINIA TODAY. THE HEAVIEST BAND
IN THE WRAPAROUND PRECIP SHIELD OF THE UPPER LOW WILL WIND DOWN
LATER TONIGHT FROM NORTHWEST TO SOUTHEAST...BUT KEEP GOING STRONG
OVER THE NORTHERN MOUNTAINS OF WEST VIRGINIA.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
NO SIGNIFICANT CHANGES NECESSARY TO THE PREVIOUS FORECAST...OTHER
THAN TO TWEAK SNOW AMOUNTS A BIT HERE AND THERE BASED ON CURRENT
POPS/MODEL TRENDS. LOW PRESSURE SYSTEM WILL SLOWLY BE PUSHING EAST
AT THE START OF THE SHORT TERM PERIOD...WITH PRECIPITATION
CONTINUING TO WRAP AROUND THE BACK SIDE OF THE LOW INTO THE AREA.
STILL LOOKING AT PERIOD OF MODERATE TO HEAVY SNOW POSSIBLE AT THE
START OF THE PERIOD...PARTICULARLY EAST OF THE OHIO RIVER...WITH
STRONG DEFORMATION ZONE/LIFT EXPECTED ACROSS THE AREA. AT THIS
POINT...GENERALLY HAVE AN ADDITIONAL 6-12 INCHES ACROSS THE NORTHERN
MOUNTAINS...WITH AN ADDITIONAL 4-6 ACROSS THE CENTRAL MOUNTAINS AND
COUNTIES JUST TO THE WEST OF THE NORTHERN MOUNTAINS...WITH
ADDITIONAL LIGHT ACCUMULATIONS ACROSS THE WEST VIRGINIA LOWLANDS AND
SOUTHEAST OHIO. SNOW WILL GRADUALLY TRANSITION TO MAINLY UPSLOPE IN
NATURE LATE SATURDAY NIGHT/EARLY SUNDAY AS STRONGER FORCING EXITS
REGION...WITH A LIGHTER/HIGHER SNOW RATIO SNOW DEVELOPING.

GRADUAL CLEARING FROM WEST TO EAST LATE SATURDAY NIGHT INTO
SUNDAY...WITH THE POTENTIAL FOR RATHER COLD TEMPERATURES SUNDAY
MORNING...MAINLY ACROSS OHIO AND AREAS THAT CLEAR WITH THE SNOW
COVER ON THE GROUND. ELECTED TO GO BELOW GUIDANCE IN MANY AREAS TO
ACCOUNT FOR THIS...AND ITS POSSIBLE FORECAST LOWS WILL HAVE TO GO
EVEN LOWER...BUT BROUGHT OVERNIGHT LOWS SATURDAY NIGHT/SUNDAY
MORNING INTO THE SINGLE DIGITS ACROSS OHIO.

REMAINDER OF SHORT TERM LOOKS TO BE DRY WITH HIGH
PRESSURE...ALTHOUGH ANOTHER SYSTEM APPROACHES BY EARLY NEXT WEEK.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGH PRESSURE AT THE START OF THE PERIOD PROVIDES FOR A CLEAR
CALM COLD NIGHT SUN NT...PARTICULARLY WITH THE STILL RELATIVELY
FRESH SNOW COVER.

THE HIGH MOVES OFF TO THE E MON...AND A COLD FRONT APPROACHES FROM
THE W. THIS BRINGS ABOUT MILDER AIR AND INCREASING MOISTURE...WITH
THE CHANCE FOR SHOWERS BY MON NT. HOWEVER...EVEN WITH THE MILDER
AFTERNOON MON...FREEZING RAIN IS A POSSIBILITY IN THE MOUNTAINS
MON NT INTO TUE MORNING...BEFORE THE FRONT COMES THROUGH AND
COLDER AIR ARRIVES ALOFT TUE AFTERNOON.

UPSLOPE SNOW SHOWERS CONTINUE THROUGH WED IN THE WAKE OF THAT
FRONT. HIGH PRESSURE BUILDS IN FOR A DRY INTERLUDE LATER WED NT
INTO THU...BEFORE THE NEXT COLD FRONT ARRIVES BY FRI MORNING. THIS
FRONT WILL LACK MILDER AIR AND MOISTURE AHEAD OF IT...WITH THE
CHANCE FOR SNOW SHOWERS BEHIND IT ON FRI.

USED A MODEL BLEND AND WPC FOR TEMPERATURES FOR THE MOST PART.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
12Z FRIDAY THRU 12Z SATURDAY... VFR CONDITIONS WILL DETERIORATE
FROM SOUTH TO NORTH AS A MAJOR WINTER SNOW STORM MOVES INTO THE
REGION FROM SOUTH TO NORTH TODAY AND TONIGHT. LOWERING CONDITIONS
TO MVFR WILL COINCIDE WITH THE ARRIVAL OF THE SNOW...THEN LOWER TO
LIFR AS SNOW INTENSITY INCREASE DURING THE AFTERNOON AND EVENING.
THESE LIFR CONDITIONS WILL BE MAINTAINED THROUGH FRIDAY NIGHT. ON
EXCEPTION WILL BE IN THE FAR SOUTHERN COAL FIELDS AND SOUTHERN
MOUNTAINS...WHERE SOME OF THE PRECIPITATION TODAY WILL BE A MIX OF
SNOW...SLEET AND FREEZING RAIN BEFORE CHANGING BACK TO SNOW LATER
TODAY. EASTERLY WINDS WILL INCREASE TO 10 TO 15 THIS AFTERNOON AND
EVENING...WITH GUSTS TO 30 KTS ON RIDGETOPS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE...HIGH TONIGHT...MEDIUM FRIDAY.

ALTERNATE SCENARIOS: TIMING OF SNOW WITH LOW CEILINGS AND
VISIBILITIES COULD VARY BY A COUPLE OF HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  H    H    M    L    L    L    L    L    L    L    L    L
BKW CONSISTENCY  M    M    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    H    M    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    L

AFTER 12Z SATURDAY...
WIDESPREAD IFR OR WORSE EXPECTED WITH A WINTER STORM SYSTEM
FRIDAY NIGHT INTO SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ005>008-
     013>016-024>026-033-034.
     WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR WVZ035-036.
     WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR WVZ027-028-030-
     037>040-046-047.
     WINTER STORM WARNING UNTIL 10 PM EST SATURDAY FOR WVZ017>020-
     029-031-032.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ009>011.
OH...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ087.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ075-076-
     083>086.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ066-067.
KY...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR KYZ101>103-
     105.
VA...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR VAZ003-004.

&&

SYNOPSIS...JMV/SL
NEAR TERM...RPY/26
SHORT TERM...SL
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Jan 22, 5:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
519 AM EST FRI JAN 22 2016

OHZ075-076-083>086-WVZ009>011-231030-
ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-PLEASANTS-
TYLER-
519 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-WVZ005>008-013>016-026-231030-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-BOONE-
519 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ027-028-030-037>040-046-047-231030-
CLAY-BRAXTON-LEWIS-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
519 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033-034-231030-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-
519 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035-036-231030-
RALEIGH-FAYETTE-
519 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ017>020-029-031-032-231030-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-HARRISON-TAYLOR-
519 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-231030-
PERRY-MORGAN-
519 AM EST FRI JAN 22 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 22, 7:53 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
753 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     SNOW             ELKINS                  38.94N  79.84W
01/22/2016  M4.0 INCH        RANDOLPH           WV   SNOW OBSERVER

            SNOW DEPTH.

&&

EVENT NUMBER RLX1600060

MEC
Local storm report, Jan 22, 7:59 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     SNOW             BECKLEY                 37.79N  81.19W
01/22/2016  M3.0 INCH        RALEIGH            WV   PUBLIC

            SNOW DEPTH.

0756 AM     SNOW             BECKLEY                 37.79N  81.19W
01/22/2016  M0.4 INCH        RALEIGH            WV   PUBLIC

&&

EVENT NUMBER RLX1600061
EVENT NUMBER RLX1600062

MEC
Local storm report, Jan 22, 8:20 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     SNOW             3 ENE ROCK CAVE         38.85N  80.29W
01/22/2016  E4.0 INCH        UPSHUR             WV   PUBLIC

            SNOW DEPTH.

&&

EVENT NUMBER RLX1600063

MEC
Local storm report, Jan 22, 9:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
948 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     SNOW             1 E ALUM CREEK          38.29N  81.78W
01/22/2016  M1.0 INCH        KANAWHA            WV   NWS EMPLOYEE

            VISIBILITY LESS THAN 200 FEET

&&

EVENT NUMBER RLX1600064

MEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Lawrence

When
January 22, 10:00 AM EST to January 23, 9:30 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heavy Snow, Gallia

When
January 22, 10:30 AM EST to January 23, 9:30 AM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
January 22, 11:15 AM EST to January 23, 8:30 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
January 22, 11:15 AM EST to January 23, 9:30 AM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
January 22, 11:45 AM EST to January 23, 7:30 AM EST
Where
Vinton forecast zone
Reported by
Public
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Athens

When
January 22, 11:45 AM EST to January 23, 9:00 AM EST
Where
Athens forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
January 22, 12:30 PM EST to January 23, 10:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
January 22, 1:30 PM EST to January 23, 8:30 AM EST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 22, 2:00 PM EST to January 23, 7:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608974, 608975, 608976, 608979, 608977, 608980, 608982, 608981, 608983.